Aa
A
A
A
Close
Bipolar Disorder Community
5k Members
Avatar universal

Abilify question

My 3 year old daughter is due to switch from Risperdol to Abilify this week (has autism and possible schizophrenia or bipolar with hallucinations) and I am wondering what side effects you found to be most bothersome.
***Please don't comment about her age unless you are familiar with early pediatric antipsychotic use. I am well aware of how absurd it sounds and no, I am not crazy and neither is her doctor.
5 Responses
Avatar universal
I am bipolar 1 with past opiate addiction and also have a special needs child. My doctor just suggested Abilify as maintenance 2 days ago, I have been researching it, but do not have any experience with it yet. So, I would like to share some of my experience instead.

My addiction to opiates taught me how the human body builds tolerance to drugs. Often times, the very condition the drug is used for, is eventually a catalyst that increases the effects of the disorder it treats. For example, opiate ultimately cause opiate induced hyper algesia, opiate used for too long actually cause pain. Benzodiazapines relieve anxiety, taken long enough, they cause restlessness and anxiety. Sleep aids eventually cause insomnia. This is due to the neuro receptors and chemical production of the brain adjusting to the foreign chemical. During developmental phases of life, especially as young as your daughter, I can see why a tolerance and ineffectiveness is developed so quickly. What might take 5 years for an adult is taking way less time for your young child. Though the self harm and insomnia, I can see how you have no choice. On the other hand, at the rate doctors are giving her meds, my fear is she will have no options less by the time she is 10, when natural hormones will kick in and possibly amplify the effects of her issues.

So, my kid would have been put on meds had I tried to make him fit in or sit in a chair in school. We chose to homeschool until he was 8, his therapist said that is likely the only reason he can function as well as he does. Had my son been pushed to fit in at a young age, he would have lashed out, withdrawn into himself, and likely be on a regimen of drugs. Running around with no purpose or direction doesn't hurt a child or anyone else, so that is not a good reason to be medicated, IMO. Being attention deficit at 3 and unable to play with other kids, also is not harming anyone. My son is 11 and can't read and has a hard time with other kids, but we never tried to make him fit in. Just this year, he has chosen to try and fit in. We encourage him to do what he wants to do. By not pressuring him at younger ages, we have avoided much heartache for him and us. He finally got lonely, I believe that is why he is finally reaching out and pushing himself for the first time. Perhaps an alternative environment and education would suite your child more, I don't know, just something to think about.

Western medicine has a tendency to treat symptoms, rather than cause. It is not their fault, it is how they were educated to treat patients. And maybe all the drugs they have given your child were the best thing to do, I am not judging or condemning anything here, but I think there is too much pressure to conform in the Western cultures and any behavior that is different is often medicated or punished. Medicating behavior has a long history of failure and trial and error mistakes.

My bipolar has effected my whole life, starting at about 14 it really was becoming noticeable. Because I didn't take all the meds all my life, I have choices now. I have met no bipolar who has found a med and taken it for 30 years with perfect success. Psych meds seem to work for awhile and then a change has to be made to adjust to the changing individual body and brain. I have had pretty good results with amino acids and nutrition. You may consider a naturopathic doctor to learn some nutritional things that may help, which could at least lower the dosage of meds. Again, I fear your child will have no options in the future. If some of the behaviors that are being medicated are not hurting your child or anyone else, you may consider allowing those behaviors to take their coarse. Like my son, who seems to be growing out of some of them on his own, but he will never be "normal." We tell him it is okay he is different, he has started to tell others about how he is different and is okay with it, his therapist says he is very well adjust for the intensity of his issues.

Not sure any of this applies, but I felt compelled to share my experience. I truly feel for you, I so understand how hard it is to deal with a small child who is so different. Add my own psychotic episodes and we have quite the family life, but I think my own unique mind has helped me accept my son's. I hope you find solutions sooner than later. i would love it if you kept us posted on this. I always like to know outcomes, so that your experience could help others who come along later.
1 Comments
As one who is suffering impact of childhood ADHD lasting even after becoming adult due to ADHD being untreated during childhood, I would say that ADHD actually can be a torment for whole life.

Methylpenidate do build up tolerance and it is not clearly proven to be a cure for ADHD but it is virtually impossible to get addicted to it unless it is abused.

Meanwhile amphetamines are known to be a proper cure for ADHD but it has serious safety issue.

Neither of treatments is perfect.

However if you don't treat ADHD in early ages, it will just get harder to treat. Once becoming adult, it becomes virtually incurable.

All psychoactive drugs has risk as it alters brain's function. Problem is if you don't treat it because you are worried about side effects even including TD (antipyschotics), even worse thing often follows.
10209465 tn?1411120988
I've taken Ability before and handled it well. It's probably the best psychiatric drug I've tried. I didn't notice any major side effects with it but did see an improvement in my symptoms within a week.
16941114 tn?1452542439
clonidine is also very calming as an add to abilify.
Avatar universal
The most common side effect of the abilify is really bad sleepiness and especially parkinsonism episode (like tounge getting twisted etc) Fortunately such episodes can be prevented and treated by other add on medication.

The REAL serious side effect is Tardive Dyskinesia. ALL anyipsychotics has very rare risk of TD. Problem is... TD is incutable and virtually untreatable. Abilify is known to cause much less TD then other drugs but antipyschotic is antipyschotic. Well, if you decide not to treat pyschosis due to risk of TD, that isn't smart choice as pyschosis will get worsen and get incurable and untreatable... with even worse symptoms that is just a torment.  
Avatar universal
Hi. If your daughter is so young, please please have her checked for strep (PANDAS). It is a strep antibody blood test that she could take to find out if she has PANDAS. If her titers are high and out of range then she can be prescribed antibiotics and you will have to find her a doctor that is aware of PANDAS. An inflammation of the brain from the strep will cause hallucinations and children keep getting prescribed anti psychotics when they should be prescribed antibiotics and then treat it as an autoimmune type disorder.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.